In response to the ongoing discussion about weight gain when taking Selective Serotonin Reuptake Inhibitors (SSRIs) I have added this post as I recently read some information that I found interesting.
Many people who take SSRI’s for depression or anxiety suffer weight gain as a result. Indeed it is a common reason for people to prematurely break-off from otherwise beneficial treatment. But in truth, appearance is so key to modern life that it is no surprise that people who are already suffering from mood disorders don’t want to get fat. This could lead to more depression!
It is important to point out that when taking SSRI’s, weight gain can be mitigated against in more or less the same ways you would avoid gaining weight under normal circumstances. A good balanced diet with plenty of fresh fruit and vegetables and not too much saturated fat and sugars as found in junk food, and of course some exercise. You will also find that exercise helps with depression as this article shows. Seeings that you will have to talk to your doctor about the medication anyway, why not ask him or her to do a quick fitness assessment and check what level of exercise your body can take.
I was interested last week when I got an email from revolution health that linked to an article on their site about SSRI’s that are known to cause weight gain. It is one of the most common questions I am asked so I am always on the look out for new material.
The table below shows what the article said, but I disagree with much of it. I personally have taken Celexa and found that it caused weight gain to the tune of 10KG! The table also shows escitalopram to be likely to cause weight gain. This is odd because citalopram (Celexa) and escitalopram (Lexapro) are almost identical. In the article and American academic stated that weight gain might be a sign that the drugs were having an effect. The professionals I have spoken to disagreed with this and thought that the point of view was outdated. I am not qualified to pass judgement on this. I would say though that the best indicator of efficacy when using SSRI anti-depressants is that the patients mood lifts!
These common drugs are likely to cause some weight gain – but that doesn’t mean they definitely will!:
- Paxil (paroxetine)
- Marplan (isocarboxazid)
- Lexapro (escitalopram)
According to the article on Revolution Health these drugs generally don’t cause weight gain (in my experience some definitely do!):
- Prozac (fluoxetine)
- Luvox (fluvoxamine)
- Zoloft (sertraline)
- Celexa (citalopram)
- Wellbutrin (buproprion)
I would be interested to here of other people’s experiences with SSRI’s and weight gain. You can email me firstname.lastname@example.org or leave a reply on this blog!